Michigan, 2011

Tornado and Hail in Michigan, August 20, 2011

August 20, 2011 · NWS DTX · 22 events in 5 counties and zones

Severe thunderstorms were concentrated mostly along the M-59 corridor, causing the Dream Cruise along Woodward Avenue to be cut short, as minor damage was reported. The other notable item from this event was a weak tornado reported near Chesaning in Saginaw County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Severe thunderstorms were concentrated mostly along the M-59 corridor, causing the Dream Cruise along Woodward Avenue to be cut short, as minor damage was reported. The other notable item from this event was a weak tornado reported near Chesaning in Saginaw County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 20, 12:13 PM EST, 37 minutes earlier.

Area forecast discussion, Aug 20, 12:13 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
113 PM EDT SAT AUG 20 2011

.AVIATION...

//DISCUSSION...

LINE OF THUNDERSTORMS HAS CONSOLIDATED OVER WESTERN PORTIONS OF
THE STATE ALONG A COLD FRONT MOVING SOUTHEAST ACROSS THE REGION.
THIS LINE OF THUNDERSTORMS IS EXPECTED TO INTENSIFY AS IT MOVES
EASTWARD AND FEEDS OFF BETTER INSTABILITY. STORMS WILL ARRIVE AT
THE NORTHERN TAF SITES AROUND 19-20Z AND THE SOUTHERN TAF SITES
AROUND 20-21Z. SEVERE WEATHER IS POSSIBLE WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS. FRONT WILL BE SLOW TO EXIT THE
REGION THIS EVENING AND THE CHANCE OF SHOWERS WILL LINGER INTO THE
EVENING HOURS WITH MVFR CONDITIONS POSSIBLE. INCREASED LOW LEVEL
MOISTURE WILL SUPPORT THE POTENTIAL FOR PATCHY FOG LATER
TONIGHT AS WELL...MAINLY ACROSS THE NORTH.

FOR DTW...MAIN LINE OF THUNDERSTORMS IS EXPECTED TO IMPACT THE
TERMINAL AROUND 21Z. HOWEVER...A FEW SCATTERED THUNDERSTORMS ARE
POSSIBLE AHEAD OF THE MAIN LINE. THUNDERSTORMS ARE EXPECTED TO
EXIT THE AREA AROUND 23-00Z. SEVERE WEATHER IS POSSIBLE AS THESE
STORMS MOVE THROUGH.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE ON THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
  AND EVENING. MODERATE CONFIDENCE ON TIMING.

* MODERATE CONFIDENCE THAT CEILINGS WILL DROP BELOW 5000FT
  TONIGHT.

&&

.PREV DISCUSSION...ISSUED 1158 AM EDT SAT AUG 20 2011

UPDATE...

CONVECTIVE POTENTIAL IS THE PRIMARY CONCERN IN THE FORECAST FOR
THIS AFTERNOON THROUGH THIS EVENING. GENERALLY EXPECT SCATTERED
ACTIVITY TO FORM OVER THE REGION DURING THE EARLY TO MID AFTERNOON
IN ADVANCE OF THE MAIN LINE ASSOCIATED WITH THE COLD FRONT. THE
STRONGEST/MOST ORGANIZED CONVECTION WITH THE COLD FRONT WILL AT
LEAST APPROACH SEVERE LIMITS WITH BEST ESTIMATE OF PEAK ACTIVITY
DURING THE 4 PM TO 8 PM TIME PERIOD.

THE LATEST SURFACE ANALYSIS AND RADAR COMPOSITES INDICATE THE COLD
FRONT QUITE ACTIVE FOR THIS TIME OF DAY, ESPECIALLY FROM CHICAGO
INTO WEST-CENTRAL LOWER MICHIGAN. MEANWHILE, SURFACE DEWPOINT
WILL CONTINUE TO INCREASE OVER SE MICHIGAN WHERE SURFACE HEATING
IS ABUNDANT RESULTING IN AN INSTABILITY AXIS OUT AHEAD OF THE COLD
FRONT. MESOANALYSIS INDICATES MLCAPE AROUND 2000 J/KG WHERE
SURFACE DEWPOINT IS APPROACHING 70 WITH TEMPS WARMING INTO THE
LOWER TO MID 80S. THIS DOWNSTREAM INSTABILITY MAX WILL SUPPORT
DEVELOPMENT OF SCATTERED STORMS IN A MOSTLY UNCAPPED BOUNDARY
LAYER AND HELP SUSTAIN THE EXISTING CONVECTION. OVERALL, WE SHOULD
EXPECT BETTER ORGANIZATION AS THE ACTIVITY MATURES THROUGH THE
LATE AFTERNOON AND EVENING WITH THE HELP OF A RESPECTABLE
UNIDIRECTIONAL WIND FIELD INCREASING TO AROUND 40 KNOTS AT 500 MB.
THIS WILL MAKE DAMAGING WIND THE PRIMARY HAZARD BUT WITH LARGE
HAIL ALSO POSSIBLE IN SOME OF THE MORE INTENSE UPDRAFTS.

PREV DISCUSSION...ISSUED 341 AM EDT SAT AUG 20 2011

SHORT TERM...TODAY

THE PRIMARY COLD FRONTAL BOUNDARY THAT IS ATTENDANT TO THE JAMES BAY
LOW PRESSURE SYSTEM IS SINKING SOUTHWARD THROUGH PORTIONS OF LOWER
MICHIGAN THIS MORNING. THE PROGRESSION OF THE FRONTAL BOUNDARY WILL
SLOW DOWN EARLY...POTENTIALLY STALLING OVER NORTHERN PORTIONS OF THE
CWA. THIS BOUNDARY HAS BECOME ACTIVE AGAIN HERE AFTER MIDNIGHT WITH
SHOWERS AND THUNDERSTORMS ACROSS FAR NORTHERN LOWER
MICHIGAN...WITHIN THE ZONE OF POOLED LOW TO MIDLEVEL MOISTURE. THE
ADDITIONAL INITIATION OF CONVECTION MAY HAVE BEEN DUE TO
DESTABILIZING EFFECTS OF NOCTURNAL CLOUD TOP COOLING. THIS
CONVECTION SHOULD MORE OR LESS PERCOLATE ALONG THIS BOUNDARY SLOWLY
TRENDING TOWARDS SAGINAW BAY THIS MORNING.

MODEL DATA SUGGESTS A QUIET PERIOD THIS MORNING FOR MUCH/ALL OF THE
CWA WITH A VERY STABLE AIRMASS IN THE LOWEST 13 KFT. LOW TO MIDLEVEL
MOISTURE ADVECTION THIS MORNING UNDER FULL INSOLATION WILL ALLOW THE
ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE FOR THE AFTERNOON HOURS.
A DEEPER TROUGH...UPPER LEVEL JET CORE...AND COOLER MIDLEVEL
TEMPERATURES WILL ADVANCE EASTWARD THROUGH THE WESTERN AND NORTHERN
GREAT LAKES. THE ENHANCED MIDLEVEL TEMPERATURE GRADIENT COMBINED
WITH SOME SHREDDED CONVECTIVE VORTICITY MAXIMA STREAMING
NORTHEASTWARD IN ADVANCE WILL CAUSE AN AGEOSTROPHIC RESPONSE AND
ASSOCIATED DEEP COLUMN FRONTOGENESIS LATER TODAY IN A MORE FAVORED
ZONE OF ORGANIZING DEFORMATION. BEST TIMING ON THIS PRECIPITATION IS
SET FOR AN ARRIVAL AT/AROUND 19-20Z. INCREASED POPS TO
LIKELY/NUMEROUS DURING THIS TIME PERIOD. UNCERTAINTY WITH CONVECTIVE
AVAILABLE POTENTIAL ENERGY VALUES PER USUAL BECAUSE OF QUESTIONABLE
NEAR SURFACE DEWPOINTS VALUES...BUT THE RANGE SHOULD BE SOMEWHERE
BETWEEN A WEAKLY CAPPED 800-1400 J/KG BY THIS AFTERNOON. THE
CONSOLIDATED JET CORE THAT WILL BEGIN TO ARRIVE DURING THE LATE
AFTERNOON ALONG AND AHEAD OF THE APPROACHING TROUGH WILL SEND 0-6KM
BULK SHEAR MAGNITUDES QUICKLY IN EXCESS OF 40 KNOTS. THIS SHEAR
ALONG WITH THE EXPECTED INSTABILITY WILL ALLOW FOR THE POTENTIAL OF
ORGANIZED CONVECTION THIS AFTERNOON IN THE FORM OF DYNAMIC BOWS. ANY
ORGANIZATION TO THE THUNDERSTORMS WILL SUPPORT AN ISOLATED SEVERE
RISK TODAY FOR DAMAGING WIND GUSTS.

HIGHS TODAY WILL RANGE FROM THE UPPER 70S NORTH...TO THE MIDDLE 80S
ACROSS THE SOUTH.

LONG TERM...TONIGHT THROUGH FRIDAY

ELONGATED AXIS OF DEEPER MOISTURE/THETA-E GRADIENT WILL EXTEND
ACROSS SOUTHEAST MICHIGAN THROUGH THE EARLY PORTION OF SATURDAY
NIGHT /00-06Z/.  SUSTAINED MID LEVEL FORCING/FGEN IN THE PRESENCE
OF THIS MOISTURE PROFILE WILL MAINTAIN SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS THROUGH THIS PERIOD.  POTENTIAL EXISTS FOR SOME
HEAVIER RAINFALL SHOULD THERE BE A STRONGER AND MORE CONCENTRATED
FGEN RESPONSE.  SLIGHT DRY/COOL AIR ADVECTION WILL COMMENCE FROM
NORTHWEST TO SOUTHEAST THROUGH THE LATTER HALF OF THE NIGHT AND
INTO SUNDAY MORNING.

110 KNOT UPPER JET CORE WILL ANCHOR THE DEEPENING TREND OF A
LONGWAVE TROUGH THAT WILL SETTLE ACROSS THE REGION SUNDAY AND
MONDAY.   FAVORABLE EXIT REGION JET DYNAMICS COMBINED WITH COOLING
MID LEVEL TEMPERATURES AND DAYTIME HEATING WILL PROMOTE SCATTERED
SHOWERS/EMBEDDED THUNDERSTORM DEVELOPMENT SUNDAY AFTERNOON/EARLY
EVENING THROUGHOUT NORTHERN/CENTRAL LOWER MI.  PRECIPITATION
POTENTIAL DIMINISHES TOWARD THE SOUTH BUT CANNOT RULE OUT AN
ISOLATED CELL OR TWO DURING PEAK HEATING.  BASED ON MODEST MIXING
INTO A THERMAL PROFILE THAT CARRIES 850 MB TEMPERATURES OF
10-12C...WILL SEE HIGHS SUNDAY RANGE FROM LOWER 80S SOUTH TO
MID 70S IN THE THUMB.

UPPER LEVEL NORTHWEST FLOW REMAINS LOCKED IN ON MONDAY AS HIGH
PRESSURE BUILDS IN AT THE SURFACE.  TRAILING WEAK MID LEVEL
WAVE/BRIEF INCREASE IN CYCLONIC VORTICITY ADVECTION MAY CLIP
NORTHERN PORTIONS OF THE FORECAST AREA AT THE RIGHT TIME /PEAK
HEATING/ TO ALLOW FOR ISOLATED SHOWER DEVELOPMENT 20-00Z LATE
MONDAY.  OTHERWISE...JUST A TOUCH COOLER ON MONDAY AS THE LOW LEVEL
THERMAL TROUGH EASES THROUGH...WITH READINGS MAINLY 75-80F.

AIRMASS WILL MODERATE THROUGH THE MIDWEEK PERIOD AS UPPER HEIGHTS/
THICKNESSES CLIMB AND THE LOW LEVEL FLOW BECOMES SOUTHERLY.
TEMPERATURES BY WEDNESDAY WILL RETURN TO SLIGHTLY ABOVE NORMAL
LEVELS /LOW-MID 80S/.  NEXT MID LEVEL WAVE STREAMING ALONG THE
CANADIAN BORDER WILL IMPACT THE REGION DURING THE WEDNESDAY/
WEDNESDAY PERIOD.  STILL SOME MODEL DIFFERENCES IN THE TIMING AND
POSITION OF THE LARGER SCALE FEATURES...SO JUST A LOW POP REMAINS
APPROPRIATE FOR THIS TIME.   BETTER MODEL CONSENSUS DOES EXIST IN
DEPICTING DRY/STABLE CONDITIONS AS HIGH PRESSURE RETAKES CONTROL
FOR THE END OF THE WEEK.

MARINE...

THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL EXIST FOR ALL AREA
WATERWAYS TODAY. THE BETTER POTENTIAL FOR CONVECTIVE ACTIVITY WILL
COME THIS AFTERNOON AND EVENING FOR SOUTHERN PORTIONS OF LAKE
HURON...LAKE ST CLAIR...AND THE MICHIGAN WATERS OF LAKE ERIE. OTHER
THAN WITH LOCALIZED EFFECTS DUE TO THUNDERSTORM ACTIVITY...WINDS AND
WAVES SHOULD BE RELATIVELY BENIGN ACROSS THE AREA THROUGH TONIGHT. A
COUPLE OF WEAK NORTHERLY WIND EPISODES ON SUNDAY AND AGAIN ON MONDAY
MAY ALLOW FOR INCREASED WAVE HEIGHT ACTIVITY ACROSS FAR SOUTHERN
LAKE HURON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....AGD
UPDATE.......BT
SHORT TERM...CB
LONG TERM....MR
MARINE.......CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 20, 2:02 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
302 AM EDT SAT AUG 20 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210715-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
302 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE POTENTIAL EXISTS FOR
ISOLATED STORMS TO BECOME SEVERE...CONTAINING DAMAGING WIND GUSTS
TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE DURING THIS TIME. THESE STORMS
WILL BE THE RESULT OF A COLD FRONT THAT WILL SLOWLY SAG SOUTH
THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL DEVELOP ON SUNDAY AS AN UPPER LEVEL
COLD POOL MOVES INTO LOWER MICHIGAN. THE MOST LIKELY LOCATION FOR
THUNDERSTORMS WILL BE TOWARD SAGINAW BAY...AS WELL AS THE THUMB
REGION.

THERE IS ANOTHER SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER
SPOTTER REPORTS WOULD BE GREATLY APPRECIATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-210715-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
302 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE POTENTIAL EXISTS FOR
ISOLATED STORMS TO BECOME SEVERE...CONTAINING DAMAGING WIND GUSTS
TO 60 MPH AND HAIL TO ONCE INCH IN DIAMETER. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE DURING THIS TIME. THESE STORMS
WILL BE THE RESULT OF A COLD FRONT THAT WILL SLOWLY SAG SOUTH
THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY AS AN UPPER
LEVEL COLD POOL MOVES INTO LOWER MICHIGAN. THE MOST LIKELY LOCATION
FOR THUNDERSTORMS WILL BE OVER SAGINAW BAY AND LAKE HURON.

THERE IS ANOTHER SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER
SPOTTER REPORTS WOULD BE GREATLY APPRECIATED.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 20, 12:26 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
126 PM EDT SAT AUG 20 2011

MIZ061-201815-
GENESEE-
126 PM EDT SAT AUG 20 2011

...SPECIAL WEATHER STATEMENT...

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLIO...MOVING EAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS...ARE LIKLEY WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  OTISVILLE BY 150 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BT

The radar

The Detroit radar (KDTX), 54 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Hail, Genesee

When
August 20, 12:50 PM EST
Where
Genesee County, 2.13 mi SSW of Clio
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.150, -83.730

Hail, Genesee

When
August 20, 1:06 PM EST
Where
Genesee County, Genesee Duford Arpt
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
43.120, -83.630

Hail, Genesee

When
August 20, 1:12 PM EST
Where
Genesee County, 1.47 mi SSW of Thetford Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.160, -83.630

Hail, Genesee

When
August 20, 1:18 PM EST
Where
Genesee County, Thetford Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.180, -83.620

Hail, Genesee

When
August 20, 1:26 PM EST
Where
Genesee County, 1.01 mi E of Otisville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.170, -83.500

Thunderstorm Wind, Genesee

When
August 20, 1:26 PM EST
Where
Genesee County, Otisville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.170, -83.520

Numerous trees reported blown down across Forest Township.

Thunderstorm Wind, Saginaw

When
August 20, 1:55 PM EST
Where
Saginaw County, 1.38 mi N of Freeland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.540, -84.120

A spotter estimated a 60 mph thunderstorm wind gust.

Tornado, Saginaw

When
August 20, 2:00 PM EST to 2:04 PM EST
Where
Saginaw County, 1.48 mi NNW of Chesaning Arpt to 2.49 mi NE of Chesaning
Rating
EF0
Path length
2.73 mi
Path width
100 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
43.201, -84.137

A storm survey conducted by the National Weather Service confirmed an EF0 tornado near Chesaning on Saturday August 20, 2011. The track began near the intersection of Mckeighan and Baldwin roads at approximately 300 pm. The tornado then tracked east and ended near the intersection of Chesaning and Stuart roads. The tornado was 100 yards wide with wind speeds up to 80 mph. Damage was mainly limited to large trees and an overturned trailer.

Thunderstorm Wind, Saginaw

When
August 20, 2:03 PM EST
Where
Saginaw County, Chesaning
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.180, -84.120

Three inch diameter tree branches reported down.

Thunderstorm Wind, Saginaw

When
August 20, 2:28 PM EST
Where
Saginaw County, 1.71 mi NE of Burt
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
43.250, -83.900

Power poles were reported snapped.

Thunderstorm Wind, Livingston

When
August 20, 3:13 PM EST
Where
Livingston County, 1.02 mi W of Pinckney
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.450, -83.950

Trees were reported blown down.

Thunderstorm Wind, Livingston

When
August 20, 3:18 PM EST
Where
Livingston County, Hamburg
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.450, -83.800

Trees and power lines reported blown down.

Thunderstorm Wind, Livingston

When
August 20, 3:25 PM EST
Where
Livingston County, 1.23 mi NW of Rushton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.460, -83.700

Power lines were reported blown down.

Thunderstorm Wind, Oakland

When
August 20, 3:45 PM EST to 3:50 PM EST
Where
Oakland County, 0.51 mi W of Orchard Lake Vlg to 0.38 mi NW of North Farmington
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.550, -83.340

Dozens of large branches and trees reported down. Scattered roof damage and minor structural damage to Greenhouses.

Thunderstorm Wind, Oakland

When
August 20, 3:50 PM EST
Where
Oakland County, 4 mi NNW of Southfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.523, -83.310

A spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Oakland

When
August 20, 3:52 PM EST
Where
Oakland County, Southfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -83.280

Dozen of large tree limbs reported down.

Thunderstorm Wind, Oakland

When
August 20, 3:54 PM EST
Where
Oakland County, 0.86 mi SW of Berkley
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.490, -83.180

Power lines reported down.

Thunderstorm Wind, Oakland

When
August 20, 3:56 PM EST to 3:58 PM EST
Where
Oakland County, 1.72 mi NW of Berkley to 1.38 mi N of Berkley
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
42.520, -83.190

At least four trees and many tree limbs reported blown down.

Thunderstorm Wind, Oakland

When
August 20, 3:58 PM EST
Where
Oakland County, 0.51 mi W of Clawson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.530, -83.140

Five inch diameter tree limbs reported down.

Thunderstorm Wind, Macomb

When
August 20, 4:10 PM EST
Where
Macomb County, 2.64 mi WNW of Mt Clemens
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.590, -82.920

A spotter estimated a 65 mph thunderstorm wind gust.

Thunderstorm Wind, Macomb

When
August 20, 4:10 PM EST
Where
Macomb County, 1.23 mi SW of Warren
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.510, -83.020

A power pole was reported down.

Thunderstorm Wind, Macomb

When
August 20, 4:15 PM EST
Where
Macomb County, 1.68 mi ESE of Fraser
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.510, -82.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyThe tornado archive for Michigan, 2011Warnings in Michigan, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342204, 342205, 343064, 343065, 343066, 343068, 343094, 343150, 343070, 343076, 343078, 343079, 343080, 343083, 343113, 343114, 343102, 343124, 343106, 343109, 343126, 343111.